Alert archive / Kansas / Flash Flood Warnings in 2013

Flash Flood Warning 17, NWS Wichita, KS

August 13, 2013Reno County, Kansas

NWS Wichita, KS issued this flash flood warning at Aug 13, 2013, 2:16 AM CDT for Reno County, Kansas. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2013, 2:16 AM CDT (07:16 UTC)
Expired
Aug 13, 2013, 6:15 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Reno County, KS

The radar

The Wichita radar (KICT), 67 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 2:30 AM CDTFLOODHutchinson, KSMINOR STREET FLOODING ON NORTH SIDE OF HUTCHINSON.
Aug 13, 3:47 AM CDTHEAVY RAIN 1.91 Ne Hutchinson, KSRAINFALL SINCE MIDNIGHT IN NORTHEAST HUTCHINSON.
Aug 13, 3:48 AM CDTHEAVY RAIN 2.02Hutchinson Airport, KSRAINFALL SINCE 1 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1595 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1519 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

891 
WGUS53 KICT 130716
FFWICT
KSC155-131115-
/O.NEW.KICT.FF.W.0017.130813T0716Z-130813T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
216 AM CDT TUE AUG 13 2013

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 615 AM CDT.

* AT 212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

  DOPPLER RADAR AND GROUND TRUTH REPORTS SHOWED NEARLY TWO INCHES    
  OF RAIN HAS FALLEN IN THE HUTCHINSON AREA SINCE MIDNIGHT. 
  ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH IS POSSIBLE.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BUHLER...HUTCHINSON...NICKERSON...SOUTH HUTCHINSON...WILLOWBROOK...
  HUTCHINSON AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF 
URBAN AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY 
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER 
LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3817 9813 3818 9771 3800 9771 3799 9807

$$

DARMOFAL
1 follow-up statement
063 
WGUS73 KICT 131011
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
511 AM CDT TUE AUG 13 2013

KSC155-131015-
/O.CAN.KICT.FF.W.0017.000000T0000Z-130813T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RENO KS-
511 AM CDT TUE AUG 13 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN RENO
COUNTY...

EXCESS RUNOFF FROM THE EARLIER HEAVY RAIN HAS ENDED OVER THE WARNED 
AREA. THE RISK FOR FLASH FLOODING HAS DIMINISHED ACROSS NORTHEAST 
RENO COUNTY. HOWEVER...MINOR LOWLAND FLOODING WHICH HAS PLAGUED MUCH 
OF RENO COUNTY FOR SEVERAL DAYS WILL CONTINUE. THEREFORE THE FLOOD 
WARNING WHICH WAS IN EFFECT SINCE YESTERDAY FOR ALL OF RENO COUNTY 
WILL REMAIN IN EFFECT UNTIL AT LEAST 1 PM TODAY. 

LAT...LON 3817 9813 3818 9771 3800 9771 3799 9807

$$

DARMOFAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 11:28 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 12, 11:28 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1128 PM CDT MON AUG 12 2013

.UPDATE...
ISSUED AT 924 PM CDT MON AUG 12 2013

CONVECTION HAS INCREASED IN COVERAGE/INTENSITY FROM WESTERN KS
INTO NORTHWEST OK THIS EVENING. ACTIVITY APPEARS TO BE OCCURRING
NEAR/NORTH OF SYNOPTIC FRONTAL BOUNDARY. WILL KEEP HIGHEST STORM
CHANCES IN OUR SOUTHWESTERN COUNTIES OVERNIGHT...TAPERING TO
SLIGHT IN OUR NORTHEASTERN COUNTIES. WILL LIKELY MAINTAIN THE
GOING FLOOD WATCH...ALTHOUGH HAVE DEBATED REMOVING
RICE...MCPHERSON...MARION...CHASE COUNTIES WITH HEAVIEST AND MOST
WIDESPREAD ACTIVITY EXPECTED TO REMAIN SOUTH OF THOSE COUNTIES.

JMC

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 320 PM CDT MON AUG 12 2013

FORECAST HIGHLIGHTS FOCUS AROUND PRECIPITATION CHANCES THROUGH
TUESDAY NIGHT...WITH THE AREA FINALLY DRYING OUT BY MID-WEEK.
SEASONABLY COOL TEMPERATURES EXPECTED MID-WEEK INTO THE WEEKEND.

OLD OUTFLOW/MESO-LOW CURRENTLY EXTENDING NORTHWEST OUT OF OK MAY
BE A FOCUS FOR A FEW AFTERNOON/EVENING THUNDERSTORMS OVER
PREDOMINATELY SOUTH-CENTRAL AND SOUTHERN PORTIONS OF CENTRAL
KS...WITH THE POTENTIAL FOR ISOLATED STRONG/SEVERE STORMS.
HOWEVER...LATEST GUIDANCE AND OBSERVATIONAL ANALYSIS INDICATES
THIS POTENTIAL MAY HAVE SHIFTED SOUTH INTO NORTH-CENTRAL/NORTHWEST
OK. ADDITIONALLY...SUBSIDENCE IN WAKE OF MORNING CONVECTION HAS
CLEARED THINGS OUT OVER SOUTHEAST KS. CONSEQUENTLY...IT VERY WELL
MAY BE A DRY REST OF THE AFTERNOON AND EVENING ACROSS MUCH OF THE
FORECAST AREA. HOWEVER...LATER TONIGHT INCREASING WARM/MOIST
ADVECTION IN CONCERT WITH THE POTENTIAL FOR HIGH PLAINS ACTIVITY
ROLLING SOUTHEAST SHOULD RESULT IN SHOWER/THUNDERSTORM CHANCES
INCREASING...MAINLY SOUTHWEST OF A LINE EXTENDING FROM GREAT BEND-
WICHITA-COFFEYVILLE. LOCALLY HEAVY RAIN WILL BE
POSSIBLE...ESPECIALLY FROM NEAR THE KS/OK BORDER ON SOUTH.
SHOWER/THUNDERSTORM CHANCES CONTINUE FOR TOMORROW...AS A WEAK
UPPER WAVE APPROACHES FROM THE WEST...WITH THE BEST CHANCE OF
WIDESPREAD ACTIVITY OVER FAR SOUTHERN KS AND POINTS SOUTH. ALL
PRECIPITATION CHANCES SHOULD COME TO AN END SOMETIME TUESDAY NIGHT.

WITH THE GREATEST THREAT FOR WIDESPREAD HEAVY RAIN NOW SHIFTING
SOUTH OVER FAR SOUTHERN KS AND POINTS SOUTH...THINKING THE POTENTIAL
FOR CONTINUED FLOODING CONCERNS IS DECREASING...WITH THE EXCEPTION
OF FAR SOUTHERN KS (GENERALLY SOUTH OF KINGMAN-WICHITA-CHANUTE).
DESPITE THIS...WILL CONTINUE THE FLOOD WATCH AS IS THROUGH TUESDAY
FOR NOW...AND LET THE EVENING/NIGHTS SHIFT TRIM WHERE NEEDED.

ADK

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 320 PM CDT MON AUG 12 2013

OTHERWISE...DEEPENING NORTHWEST FLOW ALOFT WILL LIKELY ALLOW THE
REGION TO FINALLY DRY OUT BY TUESDAY NIGHT AND DEFINITELY
WEDNESDAY...CONTINUING THROUGH THE WEEKEND. THE ONLY CHANCES FOR
THUNDERSTORMS ARE THURSDAY NIGHT THROUGH FRIDAY MORNING...AS A
SHORTWAVE APPROACHES FROM THE NORTHWEST...POSSIBLY DRIVING A
COMPLEX SOUTHEAST ACROSS THE REGION. OTHERWISE...SEASONABLY COOL
TEMPERATURES EXPECTED...WITH DAYTIME HIGHS IN THE 80S AND
OVERNIGHT LOWS IN THE UPPER 50S/LOW 60S.

ADK

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1119 PM CDT MON AUG 12 2013

AXIS OF CONVECTION FROM SOUTHWEST AND SOUTH CENTRAL KS INTO NORTH
CENTRAL OK APPEARS ALIGNED WITH 850 MOIST AXIS. THE MESOSCALE
COMPLEX OF STORMS SHOULD TRANSLATE SLOWLY EASTWARD OVERNIGHT
ACROSS SOUTH CENTRAL/SOUTHEAST KS...LIKELY AFFECTING HUT...ICT AND
POSSIBLY CNU TAF SITES. MVFR/IFR VSBY/CIG RESTRICTIONS ARE
POSSIBLE IN THE HEAVIEST ACTIVITY. MVFR CIGS/VSBYS ARE ALSO
EXPECTED DURING THE EARLY AM HOURS AREA-WIDE DUE TO LIGHT WINDS
AND A VERY MOIST BOUNDARY LAYER.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  83  65  80 /  60  50  40  10
HUTCHINSON      67  82  63  80 /  60  40  40  10
NEWTON          65  80  62  79 /  50  30  30  10
ELDORADO        66  82  63  80 /  60  40  40  10
WINFIELD-KWLD   68  82  66  81 /  80  60  50  10
RUSSELL         64  80  61  80 /  30  30  20  10
GREAT BEND      66  81  61  79 /  50  40  30  10
SALINA          65  82  62  80 /  20  20  20  10
MCPHERSON       65  82  63  80 /  30  30  30  10
COFFEYVILLE     69  83  66  82 /  50  60  50  10
CHANUTE         67  83  64  81 /  40  30  30  10
IOLA            67  83  64  80 /  20  20  30  10
PARSONS-KPPF    68  83  65  81 /  50  50  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH TUESDAY EVENING FOR KSZ047-050>053-067>072-
082-083-091>096-098>100.

&&
Hazardous weather outlook, Aug 12, 9:58 PM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
958 PM CDT MON AUG 12 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-140300-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
958 PM CDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORM CHANCES WILL INCREASE OVERNIGHT ACROSS SOUTH-CENTRAL
AND SOUTHEAST KANSAS. LOCALLY HEAVY RAIN IS POSSIBLE...WHICH MAY
AGGRAVATE ONGOING FLOOD CONCERNS OR LEAD TO ADDITIONAL FLOODING.
THE GREATEST HEAVY RAIN THREAT IS MAINLY ALONG AND SOUTH OF A LINE
EXTENDING FROM HUTCHINSON TO EL DORADO...TO CHANUTE. PLEASE REFER
TO THE FLOOD WATCH FOR ADDITIONAL DETAILS.

COUNTY AND RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF
SOUTH CENTRAL KANSAS. CHECK THE LATEST WARNINGS AND STATEMENTS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND STORMS...SOME WITH HEAVY RAINFALL...ARE POSSIBLE
THROUGH TUESDAY EVENING...ESPECIALLY OVER FAR SOUTHERN KANSAS.
PLEASE REFER TO THE FLOOD WATCH FOR DETAILS.

THERE IS CHANCE FOR THUNDERSTORMS ACROSS THE AREA THURSDAY NIGHT
THROUGH FRIDAY MORNING...BUT WIDESPREAD SEVERE THUNDERSTORMS ARE
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER
REPORTS OF HEAVY RAINFALL AMOUNTS OR FLOODING WILL BE GREATLY
APPRECIATED INTO TUESDAY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, Aug 12, 9:49 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
949 PM CDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     FLOOD            HOWARD                  37.47N 96.26W
08/12/2013                   ELK                KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS MAIN STREET IN HOWARD IS FLOODED.
            A DITCH OF 30 INCH DEPTH IS FILLED WITH RUNNING WATER.
            THEY REPORTED VERY HEAVY RAINFALL OCCURRING FOR THE LAST
            20 MINUTES.

&&

VJP
Local storm report, Aug 12, 9:57 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
957 PM CDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       MCPHERSON               38.37N 97.66W
08/12/2013  M3.75 INCH       MCPHERSON          KS   PUBLIC

            ON THE WEST SIDE OF THE CITY OF MCPHERSON...AN INDIVIDUAL
            MEASURED 3.75 INCHES OF RAIN. TIME IS APPROXIMATED TO
            WHEN RAIN HAD EXITED THE COUNTY BASED ON ARCHIVED RADAR
            DATA.

&&

VJP
Special weather statement, Aug 12, 10:26 PM CDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1026 PM CDT MON AUG 12 2013

KSZ091-092-130400-
HARPER-SUMNER-
1026 PM CDT MON AUG 12 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER AND SUMNER COUNTIES...

AT 1023 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR BLUFF CITY...OR 11 MILES
SOUTHEAST OF ANTHONY...AND MOVING EAST AT 20 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3724 9774 3700 9763 3700 9796 3715 9796
TIME...MOT...LOC 0326Z 258DEG 16KT 3706 9785

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:58 PM CDTSpecial Weather StatementICTElk32 min
Aug 12, 9:48 PM CDTAreal Flood WarningICTElk12 hr
Aug 12, 10:26 PM CDTSpecial Weather StatementICTHarper34 min
Aug 13, 2:09 AM CDTAreal Flood WarningICTSedgwick5 hr
Aug 13, 2:10 AM CDTAreal Flood WarningICTBarton7 hr
Aug 13, 3:14 AM CDTAreal Flood WarningICTHarvey6 hr
Aug 13, 12:58 PM CDTAreal Flood WarningICTHarvey, Reno24 hr
Aug 13, 12:59 PM CDTAreal Flood WarningICTRussell6 hr
Aug 13, 3:13 PM CDTAreal Flood WarningICTEllsworth, Lincoln5 hr
Aug 13, 3:54 PM CDTAreal Flood WarningICTSedgwick4 hr
Aug 13, 4:37 PM CDTAreal Flood WarningICTMcPherson24 hr
Aug 13, 4:58 PM CDTAreal Flood WarningICTCowley, Sumner17 hr
Aug 13, 6:57 PM CDTRiver Flood WarningICTHarvey, Reno37 hr

Nearby

Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.